Trade-Offs

The beautiful jaguarLife is full of trade-offs.  If you spend your money on a new car, you may not be able to take a vacation, for example. I wish the decisions in caregiving were that easy!

Steve takes several medications, one of which is through a patch. He has been on a particular dose of the patch since he started on in. In December, his neurologist suggested that Steve might be able to tolerate a higher dosage of the medication and prescribed a bigger patch. Yes, the higher dose patch is physically larger.

After a couple of false starts, Steve started using the new patch at the end of January. It upset his stomach, but things settled down until March. By the time he’d been on the patch for almost two months, Steve was having enough challenges with GI issues that I asked him to keep an eye on his weight. On top of that, Steve had increased pain throughout his body.

A little over a week ago, Steve and I had an appointment with his primary care physician. Steve told his doctor about he pain and GI problems he was having. The doctor immediately wrote out a prescription for the previous, lower dose of the patch and said that he takes more patients off of these medications than he puts on them. The doctor suggested that Steve try the lower dose for a week and see if he noticed any difference. Steve asked the doctor if the change in dose could have an impact on his thinking and the doctor said that it could. He then said that only Steve will be able to decide what is best for him.

The next day Steve put on the new patch in the morning and that day the GI issues were resolved and haven’t returned. By the next day, Steve said the pain had decreased considerably. By the third day, Steve said his brain was more fuzzy.

I have discussed this with Steve twice recently to see how he is doing. There are no more stomach problems, which is great! There is some pain, but considerably less than before. He’s always had some pain, even pre-diagnosis, so I don’t see this as an issue. The brain has continued to remain foggy, however.

In discussing this with Steve, he said that the pain was becoming unbearable, and the stomach issues were awful. Nothing agreed with his system food-wise. He does not like the increased brain fuzziness, but the trade-off of less pain was worth it.

Now, if they could just figure out a way to improve the brain’s processing without messing up the rest of the body’s functions, we’d be on to something!

Related
Avatar of G-J

About G-J

I am a caregiver for my 59-year-old husband, Steve, who was diagnosed with Mild Cognitive Impairment in December 2009. His employer put him on disability and he had to retire one year later when he couldn't return to work. I am also the mother to our son who is now a high school senior. We have a cat, Sagwa, who rounds out our family. In addition to blogging here, I volunteer at my son's high school in the scholarship office, teach a class I created called, "Keep Your Brain Buff" at our city's Senior Center, lead a writing group at the Alzheimer's Association, and advocate for people with all types of dementia. In November, I will be participating in my third Walk to End Alzheimer's.

5 thoughts on “Trade-Offs

  1. Avatar of DeniseDenise

    Ooohhhh… That’s a tough trade-off. I like how you both approached the situation and decided what was most important. And, you know, there’s something about being able to eat that sounds appealing to me.

    So, I cross my fingers in hopes that, in the very near future, Steve wears a patch that removes the fuzzy brain and allows him to enjoy one of life’s pleasures–good food.

    X X (fingers crossed)

    Reply
  2. Avatar of RichardRichard

    I feel Steve’s and your pain regarding trying new medications. I can’t tell you over the 17.5 years me and Trish have been together that this or that doctor decided a new med would do wonders so we would give it a try. The majority of them caused either one or more if the following issues, constipation, weight gain/loss, fevers, sweating, issues with heat/cold, mood changes, depression, anxiety, ED, memory issues, issues with sunlight to name just a few. And yes I’ve been through everyone of these and on more than one occasion. Most people dont take into account that these symptoms not only affect the caree but also his caregiver (usually their wife or husband or a parent) but also any children involved. Remember a caregiver can include a brother/sister, grandparent, aunt/uncle, family friend, care facility, etc. There’s more than just one person being affected. Take time and research any new medications your doctor wants to put you on, also ask your pharmacist if there are any interaction with exhausting meds, that’s where the problems come from. If you decide to try a new med be sure to inform your caregiver when you start/stop any new med so they can monitor you for any changes.

    Reply
  3. Avatar of TrishTrish

    @G-J, Oh how I dislike these types of trade-offs! I’d much rather choose between a car and vacation. :-) I’m grateful Steve’s stomach and pain issues are better but am sorry about the fogginess. Maybe there’s something else out there the neurologist can try next time that won’t cause so many side effects for him. Of course, as @kreisler said – there are always side-effects and unfortunately, we have to live through them to figure it out. Ugh! Hoping the fogginess isn’t too awful and Steve’s pain stays at bay.

    Reply
  4. Avatar of BobinMOBobinMO

    We have found solutions for pain control. Problem is half of the states currently call it illegal. That leaves the rest of us taking copious amount of morphine. The side effects are wild! One thing that really helped me was my internal morphine pump. My first one lasted around 5 1/2 years and now it’s been over three years since I had my second one installed. Even with the pump I’m still taking massive amounts of OxyContin and OxyIR, but the pump levels out the highs and lows. These things don’t come cheap and they’re a pain in the waist + back to live with but I’d be lost without this amazing technology. For those looking at permanent damage, it’s a life saver – or should I say rescuer?

    Reply
  5. Avatar of ejourneysejourneys

    That is a tough choice. Like Denise, I’m keeping my fingers crossed for an alternative to come along that does away with the fogginess in a GI-friendly way.

    You and Steve are a good, communicative team. It doesn’t make the choices any less difficult, but you are working together to deal with them. *Hugs*

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>